Venous limb gangrene during warfarin treatment of cancer-associated deep venous thrombosis
Related Experiment Video
Updated: Jul 8, 2026

High-Resolution Three-Dimensional Imaging of the Footpad Vasculature in a Murine Hindlimb Gangrene Model
Published on: March 16, 2022
1McMaster University and Hamilton Health Sciences, Hamilton, Ontario, Canada.
Background:
The cause of cancer-associated venous limb gangrene is unknown but could paradoxically be due to warfarin.
Objective:
To determine the pathogenesis of venous gangrene in a patient with cancer.
Design:
Case report.
Setting:
University hospital in Ontario, Canada.
Patient:
66-year-old woman with metastatic lung cancer and deep venous thrombosis.
Measurements:
Levels of vitamin K-dependent factors, additional coagulation factors, and thrombin-antithrombin complexes (marker of thrombin generation).
Results:
During warfarin use, venous limb gangrene developed when the international normalized ratio (INR) reached 6.0 (therapeutic range, 2.0 to 3.0); at this time, the level of protein C (a vitamin K-dependent natural anticoagulant) was severely reduced, but thrombin-antithrombin complexes remained markedly elevated. The supratherapeutic INR was explained by the greatly reduced levels of factor VII, which correlated closely with protein C levels; therefore, the high INR was a surrogate marker for severely reduced protein C activity.
Conclusion:
Warfarin may contribute to the pathogenesis of cancer-associated venous limb gangrene by leading to severe depletion of protein C while at the same time failing to reduce thrombin generation.
Related Concept Videos
Peripheral Artery Disease V: Postoperative Nursing Management
Varicose Veins I: Introduction
Venous Thrombosis I: Introduction
Venous Thrombosis II: Clinical Manifestations and Diagnostic Studies
Venous Thrombosis III: Interprofessional Care
Venous Thrombosis IV: Nursing Management

